Virginia, 2013Damaging Wind in Virginia, August 1, 2013
August 1, 2013 · NWS LWX · 1 event in 1 county or zone
A cold front approached from the west while a surface trough existed across the Mid Atlantic. There was enough instability for a few thunderstorms in the afternoon that produced gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $250
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached from the west while a surface trough existed across the Mid Atlantic. There was enough instability for a few thunderstorms in the afternoon that produced gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 1:39 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 1, 1:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT THU AUG 1 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATE TONIGHT THROUGH
FRIDAY. HIGH PRESSURE WILL MOVE OFF TO THE EAST SATURDAY AND
ANOTHER COLD FRONT WILL PASS THROUGH THE AREA SATURDAY NIGHT INTO
SUNDAY. HIGH PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT HAS MOVED INTO WEST VIRGINIA AND WILL CROSS THE
APPALACHIANS IN THE NEXT FEW HOURS. PERSISTENT SOUTHERLY FLOW HAS
TRANSPORTED MOISTURE TO THE MID ATLANTIC WHILE AN UPPER LEVEL
DISTURBANCE HAS MOVED EAST OF THE BAY. A SFC TROUGH HAS BEEN
STATIONARY OVER THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY ALL
DAY.
SHOWERS HAVE BEEN PERSISTENT DUE TO OVERRUNNING OVER SOUTHERN
MD...PIEDMONT AND SURROUNDING WATERS. MODERATE AMTS OF INSTABILITY
OF 500 TO 1000 J/KG EXIST IN THIS AREA WHERE LIGHTNING WAS DETECTED
A FEW HRS AGO. THE STRONG STORMS HAVE MOVED INTO DELMARVA WHERE A
STRONGER WIND FIELD EXISTS AS WELL AS 100 M2/S2 OF HELICITY.
ELSEWHERE IN LWX CWA...WIND FIELD HAS RELAXED AND LOW CLOUDS HAVE
BEEN THE MAIN FEATURE OF THE DAY. UPPER LEVEL DISTURBANCE THAT
CROSSED EARLIER TODAY AND IS NOW EAST OF LWX HAS LED TO SOME
SUBSIDENCE AHEAD OF THE FROPA. THIS AREA HAS SEEN BREAKS IN THE
CLOUDS WHERE EXTRA HEATING OCCURRED. SOUTHERN MD IS ONLY IN THE
UPPER 70S WHERE PLACES THAT SAW BREAKS NEAR CHO-CJR-JYO ARE IN THE
LOW 80S. THESE TEMPERATURES ARE CLOSE TO 10 DEGS BEFORE NORMS FOR
THE FIRST DAY IN AUGUST.
SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING ACROSS THE HIGHER
TERRAIN AND IN THE VICINITY OF THE SFC TROUGH. THIS ACTIVITY IS
EXPECTED TO MOVE EASTWARD AND ACROSS THE I-95 CORRIDOR BY 6PM.
INSTABILITY IS GREATER WEST OF I-95 WHERE SUNSHINE HAS PERSISTED
AND 2000+ J/KG OF INSTABILITY EXISTS. WINDS HAVE VEERED TO THE SW
AND WINDS HAVE RELAXED AHEAD OF THE FRONT. ISOLATED THREAT OF WET
MICROBURSTS EXISTS WITH MARGINAL SHEAR AND LOW DCAPE. 12Z IAD RAOB
IS SATURATED BELOW THE FREEZING LEVEL WITH PWATS OF 1.7 AND DRY
AIR ALOFT. ALTHOUGH FLOW IS MORE SWRLY THAN SELY THERE IS STILL A
POTENTIAL FOR LOCALIZED AREAS OF FLASH FLOODING THIS AFTERNOON AND
EVENING. ANTECEDENT CONDITIONS ACROSS THE SOUTHERN SUBURBS OF DC
AND NE MD ARE PLACES THAT HAVE LOWER FFG.
COLD FRONT WILL MOVE EAST OF THE BAY BY MIDNIGHT TONIGHT. NW FLOW
WILL FILTER IN DRIER AIR AND CLOUDS WILL BEGIN TO MIX OUT FROM WEST
TO EAST. MOSTLY CLEAR CONDITIONS SHOULD EXIST BY SUNRISE ON
FRIDAY. HIGH PRESSURE WILL MOVE INTO THE REGION FRIDAY WHILE A
LEE TROUGH FORMS OVER THE REGION DUE TO WESTERLY WINDS. MOISTURE
NEAR 5K FT WILL LEAD TO SCT CU DURING THE AFTERNOON.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY NIGHT...WEAK SFC TROUGH DRIFTS SOUTHEAST ACROSS PA.
GFS/ECMWF CONSENSUS KEEPS HIGHEST POPS NORTH OF THE MASON-
DIXON...REMNANT SHOWERS SHOULD BE NEAR THIS LINE DAYBREAK
SATURDAY. MIN TEMPS LOW TO MID 60S NW...MID TO UPR 60S SE.
SATURDAY...WEAK SFC TROUGH SAGS SOUTH INTO THE CENTRAL MID-ATLANTIC.
RAISED LIKELY POPS FOR THE NWRN THIRD OF THE CWA FOR THE AFTERNOON.
CLOUDS AND PRECIP LIMIT MAX TEMPS TO LOW TO MID 80S.
SATURDAY NIGHT...SFC TROUGH STRENGTHENS OVER THE CENTRAL
MID-ATLANTIC THROUGH THE NIGHT JUSTIFYING LIKELY/HIGH CHANCES
THROUGH THE NIGHT FOR MOST OF THE CWA. MIN TEMPS LOW TO MID 60S NW
WHERE CANADIAN AIR INFILTRATES BY SUNRISE...MID TO UPR 60S SE IN THE
WARM SECTOR.
SUNDAY...SFC TROUGH SAGS SOUTH FROM THE SRN PERIPHERY OF THE CWA
THROUGH THE MORNING WITH CANADIAN HIGH PRESSURE BUILDING IN. MAX
TEMPS BELOW NORMAL...LOW TO MID 80S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPR TROUGH PERSISTS OVER THE ERN CONUS THROUGH THE FORECAST
PERIOD...KEEPING TEMPS AT OR BELOW NORMAL. CANADIAN HIGH PRESSURE
PERSISTS SUNDAY NIGHT THROUGH TUESDAY. WILL NEED TO WATCH FOR SFC
LOW DEVELOPMENT FOR RAIN POTENTIAL NEAR THE MID-ATLANTIC IN THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR CONDITIONS EXPECTED THIS AFTERNOON AS A COLD FRONT NEARS.
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE TERMINALS AND IFR
CONIDTIONS ARE POSSIBLE WITHIN HEAVY RAIN AND THUNDERSTORMS.
SW WINDS 5-10 KNOTS EXPECTED AHEAD OF FROPA. CIGS SHOULD
IMPROVE TO MVFR/VFR LEVELS OUTSIDE OF CONVECTION. DRIER AIR WILL
MOVE IN BEHIND A COLD FRONT TONIGHT.
SFC HIGH/VFR FRIDAY WITH WLY/NWLY FLOW NEAR 10 KT. SFC TROUGH
SATURDAY/SATURDAY NIGHT WITH SHRA/TSRA. MORE HIGH PRESSURE/VFR
SUNDAY THROUGH EARLY NEXT WEEK.
&&
.MARINE...
SOUTHERLY WINDS WILL CONTINUE AHEAD OF A COLD FRONT TODAY. SCA IS
EXPECTED TO DROP AT 6PM BUT WINDS ESPECIALLY IN THE LOWER BAY MAY
STAY NEAR 18 KNOTS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND GUSTY WINDS ARE POSSIBLE WITHIN ACTIVITY. COLD FRONT WILL
CROSS BY MIDNIGHT TONIGHT AND WINDS MAY PICK UP BEHIND FRONT.
CONDITIONS ARE SUPPOSED TO STAY BELOW SCA 10-15 KNOTS.
WLY/NWLY FLOW 10 TO 15 KT FRIDAY AS HIGH PRESSURE BUILDS POST FROPA.
WEAK DISTURBANCE SATURDAY/SATURDAY NIGHT BRINGS SCATTERED
THUNDERSTORMS.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE INCREASED TO AROUND THREE QUARTERS OF A FOOT
ABOVE NORMAL THIS AFTERNOON. WATER LEVELS WERE JUST SHY OF
THRESHOLDS FOR MINOR COASTAL FLOODING IN LATEST HIGH TIDE CYCLE.
COLD FRONT CROSSES THE REGION THIS EVENING AND ANOMALIES SHOULD GO
DOWN FOR THE MD CHESAPEAKE BAY AND WAS DC.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>534-536>543.
&&
SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/HAS
MARINE...BAJ/HAS
TIDES/COASTAL FLOODING...HASHazardous weather outlook, Aug 1, 3:09 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT THU AUG 1 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
409 PM EDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONE OR TWO THUNDERSTORMS BEFORE SUNSET MAY PRODUCE LOCALLY
DAMAGING WIND GUSTS IN THE NORTHERN PIEDMONT REGION OF VIRGINIA
AND SOUTHERN MARYLAND...AS WELL AS THE SURROUNDING WATERS OF THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM FOR THE MARYLAND
CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT.
SOUTHERLY FLOW WILL CONTINUE THROUGH THIS EVENING AHEAD OF COLD
FRONT. THIS MAY LEAD TO MINOR COASTAL FLOODING NEAR HIGH TIDE LATE
TONIGHT AT SENSITIVE LOCATIONS ALONG THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
409 PM EDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONE OR TWO THUNDERSTORMS LATE THIS AFTERNOON MAY PRODUCE LOCALLY
DAMAGING WIND GUSTS IN THE NORTHERN PIEDMONT REGION OF VIRGINIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Culpeper
- When
- August 1, 3:30 PM EST
- Where
- Culpeper County, 1.84 mi ESE of Mitchells
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Public
- Coordinates
- 38.373, -77.997
There were many large 3-5 inch in diameter branches down on a property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473617.